MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT NAVION; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND VALIANT NAVION; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number VNMF3737C229TU
Medical Device Problem Codes Difficult to Remove (1528); Malposition of Device (2616); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code Occlusion (1984)
Date of Event 03/12/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A valiant navion stent graft was implanted in the endovascular repair of a 50mm thoracic aortic aneurysm.It was reported that during the index procedure the physician deployed the device at the target location but due to the length of the graft used the distal end was not in the field of view on the monitor of the fluoroscopy unit.It was thought that the physician deployed the entire stent graft by rotating the deployment handle to the end.Unfortunately the deployed handle was not rotated to the end and as a result there was approximately 1-2cm that remained constrained within the graft cover of the delivery system.When the physician went to remove the delivery system that was thought to have been previously completely deployed, the stent graft was inadvertently pulled down from the target location approximately 4-5cm.The consequence from this was the distal end of the stent graft was now covering the patient's celiac, sma and renal arteries.An open thoracotomy was performed in order to explant the valiant navion and repair the thoracic aneurysm as per the physician the cause of the event was user error.No additional clinical sequalae were provided and the patient is fine.
 
Additional Manufacturer Narrative
Film evaluation summary: the reported removal difficulties and resulting inaccurate placement of the device could not be confirmed from the pre-implant films provided.Procedural images or videos showing deployment and removal of the device were not provided for a thorough analysis of the reported event.Analysis of the 3d report received did not show any obvious anatomic characteristics that may have contributed to the event.The most likely cause of the reported event was the user error described, by attempting to remove the device from the patient before complete deployment of the device had been achieved, and by not continuously visualizing of the entire device via fluoroscopy during the procedure.The delivery system and explanted devices are not returning for analysis and so potential device issues cannot be evaluated.Device code changed at completion of film evaluation- from deployment issue to difficult to remove.If information is provided in the future, a supplemental report will be issued.

Brand Name
VALIANT NAVION
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key9848777
Report Number9612164-2020-01215
Device Sequence Number2967696
Product Code MIH
UDI-Device Identifier00763000100698
UDI-Public00763000100698
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/04/2021
Device Model NumberVNMF3737C229TU
Device Catalogue NumberVNMF3737C229TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/14/2020
Initial Date Received by Manufacturer 03/12/2020
Supplement Date Received by Manufacturer03/31/2020
Initial Report FDA Received Date03/18/2020
Supplement Report FDA Received Date04/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age73 YR